Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 178, NWS State College, PA

August 19, 2004Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2004, 2:49 PM EDT for Cambria County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 2:49 PM EDT (18:49 UTC)
Expired
Aug 19, 2004, 3:45 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cambria County, PA

The radar

The State College radar (KCCX), 92 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 191849
SVRCTP
PAC021-191945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 345 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF WESTMONT...OR 6 MILES
  NORTHEAST OF BLAIRSVILLE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST CONEMAUGH AND VINCO AROUND 310 PM EDT...
  SOUTH FORK AND GEISTOWN AROUND 315 PM EDT...
  SIDMAN AROUND 320 PM EDT...


THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH.  THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER 
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE 
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A 
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

REMEMBER...TORNADOES CAN SOMETIMES FORM WITH 
LITTLE OR NO WARNING IN SEVERE THUNDERSTORMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4032 7902 4034 7902 4051 7891 4040 7857
      4038 7857 4036 7861 4032 7864 4028 7864
      4024 7866 4024 7882

$$

JL/RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 10:39 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 10:39 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1039 AM EDT THU AUG 19 2004

.SHORT TERM (THROUGH THURSDAY)...

CLOUDS EXTEND OVER MOST OF THE AREA ALONG AND EAST-WEST BAROCLINIC
ZONE. AREA IS PROGGED TO DEVELOP A DECENT AMOUNT OF INSTABILITY AS A
COLD FRONT APPROACHES AND SLOWS. ANOTHER FEATURE IS THE EXPECTATION
OF SOME POTENT SHEAR MADE TO DEVELOP...ESPECIALLY OVER SERN
SECTIONS. OVERALL THUNDER/SEVERE THREAT TODAY WILL LIKELY BE
MITIGATED OVER THE CLOUDY AREAS OF THE NORTH DESPITE THE APPROACHING
FRONT. THERE THE BIGGEST THREAT MAY BE TRAINING ECHOES AND THE
POTENTIAL FOR LOCALIZED FLOODING.

THINK THE BIGGEST SEVERE THREAT WILL BE THE SOUTHERN AND
SOUTHEASTERN AREAS WHERE SUNSHINE AND HIGHER DEWPOINTS...AS WELL AS
PREV MENTIONED SHEAR PROFILES...WILL ALL HAVE THE BEST CHANCE OF
COMING INTO PLAY. RIGHT NOW SUNSHINE IS BREAKING OUT IN THE LAURELS
EAST TO ABOUT CHAMBERSBURG...AND THIS CLEARING IS RACING EAST AND
SHOULD GET THE ENTIRE SRN 1/3 OF THE CWA DESTABILIZING SOON.

WITH THE MCS THAT TRACKED OVER THE STATE EARLIER TODAY...AND THE
APPROACH OF MORE CONVECTION IN THE FAST WESTERLY FLOW...HAVE TO BE
AWARE OF THE POTENTIAL FOR BOUNDARY INTERACTIONS AND ROTATING
STORMS.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 303 AM EDT THU AUG 19 2004

AVIATION...

WIDESPREAD MVFR CONDS THIS MORNING DUE TO FOG/LOW CLOUDS...WITH
POCKETS OF OF IFR IN USUAL RIVER VALLEY LOCATIONS SUCH AS
KIPT/KMDT/KSEG. INCREASING MID LEVEL CLOUD DECK THIS MORNING SHOULD
PRECLUDE DENSE FOG FORMATION. WESTERN TERMINALS KBFD/KJST WILL
LIKELY ESCAPE IFR FOG THIS MORNING...HOWEVER MVFR CONDS WILL PREVAIL
WITH BRIEF IFR CONDS POSSIBLE WITH TSRA ACTIVITY SHORTLY AFTER
SUNRISE. ELSEWHERE...WIDESPREAD MFVR CONDS DUE TO HAZE WITH SCT TSRA
THROUGH MUCH OF THE DAY. GUSTY WINDS WILL BE POSSIBLE WITH ANY
STORMS TODAY.

SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...

A VERY ACTIVE WEATHER PERIOD LIES AHEAD THROUGH ROUGHLY THE NEXT 60
HOURS. INITIAL ROUND OF CONVECTION WILL COME THE FIRST HALF OF TODAY
IN THE FORM OF A MCS MOVING QUICKLY EAST ACROSS OHIO (WITH SCTD
STRONG TSRA FORMING JUST TO ITS EAST AND SOUTH). THIS MCS WILL ONLY
WEAKEN TEMPORARILY AS LLVL BOUNDARIES AND SIGNIFICANT DIFFERENTIAL
HEATING ON THE EDGES OF CLOUD COVER LEAD TO AN PRIME SETUP FOR RAPID
DVLPMT OF SVR TSRA DURING THE LATE MORNING CENTRAL AND WEST...AND
BEGINNING EARLY THIS AFTERNOON ACROSS THE SUSQ VALLEY. 0-3KM
HELICITY ACROSS MUCH OF THE REGION IS IN THE 150-200 M2/S2 (OR
HIGHER ACROSS THE SUSQ VALLEY) THROUGH AT LEAST THE MID AFTERNOON
HOURS. THIS TRANSLATES IN SFC-850 HPA SHEAR ON THE ORDER OF +3-5
STANDARD DEVIATIONS ETA SFC BASED CAPES ARE IN EXCESS OF 2000 J/KG
(OVER 3000 J/KG ACROSS THE LWR SUSQ REGION) LATE THIS MORNING
THROUGH THIS AFTERNOON WITH A SW-NE AXIS OF STRONG 850 HPA THETA-E
CONVERGENCE EXTENDING FROM NRN MARYLAND TO NEAR KTHV...KLNS AND KMDT
AT 18Z TODAY. WITH THIS SAID...TODAY SHOULD BE ONE OF THE MORE
SIGNIFICANT SEVERE WEATHER DAYS OF THE SUMMER (UNLESS THE POSSIBLE
LONE LIMITING FACTOR OF WIDESPREAD CLOUD COVER FROM THE MCS LIMITS
THE UPDRAFT STRENGTH OF STORMS). WILL HIGHLIGHT THIS POTENTIALLY
SIGNIFICANT AND WIDESPREAD SEVERE WEATHER VIA AN SPS (SEVERE WEATHER
OUTLOOK)...AND WILL EMPHASIZE THE POTENTIAL FOR ISOLATED TORNADOES
(ESP ACROSS THE SUSQ VALLEY).

FOR TONIGHT...THE COLD FRONT SAGS TO NEAR OR JUST SOUTH OF
INTERSTATE 80 BEFORE STALLING AS THE STRONG UPPER JET MAX EXITS THE
SOUTHERN NEW ENGLAND COAST AND THE UPPER FLOW BEGINS TO BACK BY
ABOUT 20 DEG. THE BOUNDARY RETURNS NORTH THROUGH NEW YORK STATE ON
FRIDAY WITH WEAK SFC WIND DIVERGENCE KEEPING SHOWER ACTIVITY A MIN
THROUGH THE MORNING HOURS. VERY WARM AND HUMID AIRMASS IN PLACE
ACROSS THE REGION FRIDAY AFTERNOON WILL LEAD TO SCTD STRONG TO
POSSIBLY SVR PULSE TSRA. BEST CHC FOR PRECIP ON FRIDAY (AND FRIDAY
NIGHT) WILL BE ACROSS THE NRN HALF OF THE CWA...CLOSER TO THE LLVL
FOCUS OF THE RETREATING BOUNDARY.

HIGH TEMPS FRIDAY WILL ACTUALLY BE ABOUT 5 DEG F OR SO ABOVE NORMAL
(A RARITY FOR THIS SUMMER SO FAR) TOPPING OUT BETWEEN 85 AND 90
THROUGHOUT THE SUSQ VALLEY.

FOR SATURDAY...THE UPPER FLOW CONTINUES TO BACK AS A STRONG SHORT
WAVE MOVES NE UP THE OHIO RIVER VALLEY...ALONG A SLOW MOVING COLD
FRONT. STRONG RIGHT ENTRANCE REGION OF A 120 KT JET ACROSS SE CANADA
WILL PROVIDE SIGNIFICANT LIFT TO THE NORTH OF THE FRONTAL
BOUNDARY...LEADING TO AN EXTENSIVE AREA OF MODERATE RAINFALL. SCTD
STRONG TO SVR TSRA WILL LIKELY FORM SATURDAY AFTERNOON AHEAD OF THIS
FRONT...ACROSS THE EASTERN HALF OF OUR CWA.

LONG TERM (SUNDAY THROUGH WEDNESDAY)...

ONLY REAL CHANGES MADE WERE TO LOWER MIN TEMPS MON AND TUE MORNINGS.
WITH DRY AIRMASS IN PLACE...OVERNIGHT LOWS WILL BE CHILLY. LOOKS
LIKE A DRY PERIOD SETTING UP WITH LOW DEWPOINTS AND NO SIGNIFICANT
STORM SYSTEMS ON THE HORIZON. 500 MB HEIGHTS FORECAST TO GRADUALLY
RISE NEXT WEEK...AS LONG WAVE PATTERN SHIFTS FOR THE FIRST TIME IN A
WHILE. THEREFORE...WILL CONTINUE DRY FORECAST THROUGH THE PERIOD.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SHORT TERM (UPDATE)...LA CORTE
Hazardous weather outlook, Aug 19, 5:47 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 AM EDT THU AUG 19 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200947-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
547 AM EDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT STRETCHED FROM CHICAGO TO NEAR TORONTO WILL MOVE
SOUTHEAST TOWARD PENNSYLVANIA TODAY. SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL FORM THIS AFTERNOON...FOLLOWING A ROUND OF SHOWERS
AND THUNDERSTORMS ACROSS MUCH OF THE CENTRAL AND WEST THIS MORNING.
WINDS ALOFT WILL ALSO BE STRENGTHENING...AND THIS WILL RESULT IN THE
POTENTIAL FOR ISOLATED TORNADOES WITH A FEW OF THE SEVERE
THUNDERSTORMS...ESPECIALLY ACROSS THE SUSQUEHANNA VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THE COLD FRONT AFFECTING THE REGION ON THURSDAY WILL STALL OUT ACROSS
CENTRAL PENNSYLVANIA THURSDAY NIGHT BEFORE RETREATING AS A WARM FRONT
ON FRIDAY. A SECOND...AND STRONGER COLD FRONT WILL SWEEP ACROSS THE
COMMONWEALTH SATURDAY AND SATURDAY NIGHT. SCATTERED SEVERE
THUNDERSTORMS ARE POSSIBLE BOTH FRIDAY AND SATURDAY...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

In the hours before

Special weather statement, Aug 19, 11:34 AM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1134 AM EDT THU AUG 19 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200000-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1134 AM EDT THU AUG 19 2004

...SEVERE WEATHER OUTLOOK...

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
FOR MUCH OF
CENTRAL PENNSYLVANIA. A COLD FRONT MOVING SOUTH ACROSS THE GREAT
LAKES WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME
THUNDERSTORMS COULD BECOME SEVERE CAUSING DAMAGING WIND GUSTS AND
LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.ERH.NOAA.GOV/CTP
Special weather statement, Aug 19, 2:33 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 PM EDT THU AUG 19 2004

PAZ024>028-033>036-050-056-063-064-200000-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-FRANKLIN
PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-PERRY PA-SNYDER
PA-SOMERSET PA-
233 PM EDT THU AUG 19 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...FRANKLIN...FULTON...
HUNTINGDON...JUNIATA...MIFFLIN...PERRY...SNYDER AND SOMERSET.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:15 PM EDTTornado WarningCTPCambria30 min
Aug 19, 4:00 PM EDTSevere Thunderstorm WarningCTPSomerset60 min
Aug 19, 4:58 PM EDTSevere Thunderstorm WarningCTPYork62 min
Aug 19, 5:46 PM EDTSevere Thunderstorm WarningCTPAdams59 min
Aug 19, 6:00 PM EDTSevere Thunderstorm WarningCTPLancaster, York60 min
Aug 19, 6:45 PM EDTSevere Thunderstorm WarningCTPAdams30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.